LEVETIRACETAM INDUCED DRUG REACTION WITH EOSINOPHILIA AND SYSTEMIC SYMPTOMS (DRESS).
ELENGOE S1, JAMIL A1, GOH SW1, ARUMUGAM M1, ISMAIL R2, PERIYASAMY P1.
1Department of Medicine, Universiti Kebangsaan Malaysia Medical Center, Kuala Lumpur, Malaysia.
2Department of Internal Medicine, Faculty of Medicine, International Islamic University Malaysia, Pahang, Malaysia.
Drug reaction with eosinophilia and systemic symptom (DRESS) is a severe adverse drug reaction characterized by rash, fever, lymphadenopathy and internal organ involvement. Levetiracetam, a non-aromatic anti-epileptic drug is generally considered to be safe. Levetiracetam induced DRESS is rare. We report a 62-year-old male treated with levetiracetam for seizures secondary to brain abscess. He developed fever followed by rash and mild hepatitis. The rash resolved with lower dose of levetiracetam but other features including eosinophil count continued to worsen. There was marked resolution of symptoms after discontinuation of levetiracetam and systemic corticosteroid therapy. Rapid diagnosis and immediate cessation of the culprit drug is key to treatment of DRESS.
Keywords: Anticonvulsants, Drug hypersensitivity reaction, Drug reaction with eosinophilia and systemic symptoms (DRESS), Hepatitis, Levetiracetam.
Correspondence: Adawiyah Jamil, AdvMDerm, Department of Medicine, University Kebangsaan Malaysia Medical Centre, Bandar Tun Razak, Cheras, 56000 Kuala Lumpur, Malaysia.
Brunei Int Med J. 2019;15:140-144